Remote Access St. Petersburg Mathematical Journal

St. Petersburg Mathematical Journal

ISSN 1547-7371(online) ISSN 1061-0022(print)



Error bounds, duality, and the Stokes phenomenon. I

Author: V. P. Gurariĭ
Original publication: Algebra i Analiz, tom 21 (2009), nomer 6.
Journal: St. Petersburg Math. J. 21 (2010), 903-956
MSC (2010): Primary 30E15
Published electronically: September 23, 2010
MathSciNet review: 2604544
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We consider classes of functions uniquely determined by coefficients of their divergent expansions. Approximating a function in such a class by partial sums of its expansion, we study how the accuracy changes when we move within a given region of the complex plane. Analysis of these changes allows us to propose a theory of divergent expansions, which includes a duality theorem and the Stokes phenomenon as essential parts. In its turn, this enables us to formulate necessary and sufficient conditions for a particular divergent expansion to encounter the Stokes phenomenon. We derive explicit expressions for the exponentially small terms that appear upon crossing Stokes lines and lead to an improvement in the accuracy of the expansion.

References [Enhancements On Off] (What's this?)

  • 1. R. E. Meyer, A simple explanation of the Stokes phenomenon, SIAM Rev. 31 (1989), no. 3, 435–445. MR 1012299, 10.1137/1031090
  • 2. M. V. Berry, Stokes’ phenomenon; smoothing a Victorian discontinuity, Inst. Hautes Études Sci. Publ. Math. 68 (1988), 211–221 (1989). MR 1001456
  • 3. M. V. Berry, Uniform asymptotic smoothing of Stokes’s discontinuities, Proc. Roy. Soc. London Ser. A 422 (1989), no. 1862, 7–21. MR 990851
  • 4. M. V. Berry, Infinitely many Stokes smoothings in the gamma function, Proc. Roy. Soc. London Ser. A 434 (1991), no. 1891, 465–472. MR 1121933, 10.1098/rspa.1991.0106
  • 5. Michael Berry, Asymptotics, superasymptotics, hyperasymptotics…, Asymptotics beyond all orders (La Jolla, CA, 1991) NATO Adv. Sci. Inst. Ser. B Phys., vol. 284, Plenum, New York, 1991, pp. 1–14. MR 1210328
  • 6. R. B. Paris and D. Kaminski, Asymptotics and Mellin-Barnes integrals, Encyclopedia of Mathematics and its Applications, vol. 85, Cambridge University Press, Cambridge, 2001. MR 1854469
  • 7. Jean-Pierre Ramis, Séries divergentes et théories asymptotiques, Bull. Soc. Math. France 121 (1993), no. Panoramas et Syntheses, suppl., 74 (French). MR 1272100
  • 8. Jean-Pierre Ramis, Stokes phenomenon: historical background, The Stokes phenomenon and Hilbert’s 16th problem (Groningen, 1995), World Sci. Publ., River Edge, NJ, 1996, pp. 1–5. MR 1443685
  • 9. R. B. Paris and A. D. Wood, Stokes phenomenon demystified, Bull. Inst. Math. Appl. 31 (1995), no. 1-2, 21–28. MR 1323501
  • 10. G. G. Stokes, On the numerical calculation of a class of definite integrals and infinite series, Trans. Camb. Philos. Soc. 9 (1850), 166-187; On the discontinuity of arbitrary constants which appear in divergent developments, Trans. Camb. Philos. Soc. 10 (1857), 106-128; Memoir and scientific correspondence, selected and arranged by J. Larmor, Vol. II, Cambridge Univ. Press, London-New York, 1907, pp. 159-160.
  • 11. V. L. Pokrovskiĭ and I. M. Khalatnikov, On the problem of above-barrier reflection of high-energy particles, Zh. Èksper. Teoret. Fiz. 40 (1961), no. 6, 1713-1719; English transl., Soviet Phys. JETP 13 (1961), 1207-1210.
  • 12. John P. Boyd, The devil’s invention: asymptotic, superasymptotic and hyperasymptotic series, Acta Appl. Math. 56 (1999), no. 1, 1–98. MR 1698036, 10.1023/A:1006145903624
  • 13. V. P. Gurariĭ, Group methods of commutative harmonic analysis, Current problems in mathematics. Fundamental directions, Vol. 25, Itogi Nauki i Tekhniki, Akad. Nauk SSSR, Vsesoyuz. Inst. Nauchn. i Tekhn. Inform., Moscow, 1988, pp. 4–303 (Russian). MR 982753
    V. P. Gurarii, Group methods in commutative harmonic analysis [ MR0982753 (90f:43001)], Commutative harmonic analysis, II, Encyclopaedia Math. Sci., vol. 25, Springer, Berlin, 1998, pp. 1–325. MR 1622490
  • 14. G. N. Watson, A theory of asymptotic series, Philos. Trans. Roy. Soc. London Ser. A 211 (1911), 279-313.
  • 15. F. Nevanlinna, Zur Theorie der asymptotischen Potenzreihen, Ann. Acad. Sci. Fenn. Ser. A 12 (1916), no. 1.
  • 16. T. Carleman, Les fonctions quasi-analytiques, Gauthier-Villars, Paris, 1926.
  • 17. G. H. Hardy, Divergent Series, Oxford, at the Clarendon Press, 1949. MR 0030620
  • 18. R. B. Dingle, Asymptotic expansions and converging factors. I. General theory and basic converging factors, Proc. Roy. Soc. London. Ser. A 244 (1958), 456–475. MR 0103373
    R. B. Dingle, Asymptotic expansions and converging factors. II. Error, Dawson, Fresnel, exponential, sine and cosine, and similar integrals, Proc. Roy. Soc. London. Ser. A 244 (1958), 476–483. MR 0103374
    R. B. Dingle, Asymptotic expansions and converging factors. III. Gamma, psi and polygamma functions, and Fermi-Dirac and Bose-Einstein integrals, Proc. Roy. Soc. London. Ser. A 244 (1958), 484–490. MR 0103375
  • 19. R. B. Dingle, Asymptotic expansions and converging factors. IV. Confluent hypergeometric, parabolic cylinder, modified Bessel, and ordinary Bessel functions, Proc. Roy. Soc. London. Ser. A 249 (1959), 270–283. MR 0103376
    R. B. Dingle, Asymptotic expansions and converging factors. V. Lommel, Struve, modified Struve, Anger and Weber functions, and integrals of ordinary and modified Bessel functions, Proc. Roy. Soc. London. Ser. A 249 (1959), 284–292. MR 0103377
    R. B. Dingle, Asymptotic expansions and converging factors. VI. Application to physical prediction, Proc. Roy. Soc. London. Ser. A 249 (1959), 293–295. MR 0103378
  • 20. R. B. Dingle, Asymptotic expansions: their derivation and interpretation, 1973. MR 0499926
  • 21. F. Nevanlinna, Zur Theorie der asymptotischen Potenzreihen, Ann. Acad. Sci. Fenn. Ser. A 12 (1918), no. 3, 1-81.
  • 22. L. Bieberbach, Algemeine Theorie der Funktionen komplexer Argumente. Kapital 4, Jahrb. Forts. Math. 46 (1916-1918), no. 1.
  • 23. Alan D. Sokal, An improvement of Watson’s theorem on Borel summability, J. Math. Phys. 21 (1980), no. 2, 261–263. MR 558468, 10.1063/1.524408
  • 24. Jorge Rezende, A note on Borel summability, J. Math. Phys. 34 (1993), no. 9, 4330–4339. MR 1233275, 10.1063/1.530003
  • 25. Harold Jeffreys, Asymptotic approximations, Clarendon Press, Oxford, 1962. MR 0147821
  • 26. F. W. J. Olver, Asymptotics and special functions, Academic Press [A subsidiary of Harcourt Brace Jovanovich, Publishers], New York-London, 1974. Computer Science and Applied Mathematics. MR 0435697
  • 27. D. U. Kh. Gillam and V. P. Gurariĭ, On functions uniquely determined by their asymptotic expansions, Funktsional. Anal. i Prilozhen. 40 (2006), no. 4, 33–48, 111 (Russian, with Russian summary); English transl., Funct. Anal. Appl. 40 (2006), no. 4, 273–284. MR 2307701, 10.1007/s10688-006-0044-x
  • 28. Herbert Buchholz, Die konfluente hypergeometrische Funktion mit besonderer Berücksichtigung ihrer Anwendungen, Ergebnisse der angewandten Mathematik. Bd. 2, Springer-Verlag, Berlin-Göttingen-Heidelberg, 1953 (German). MR 0054783
    Herbert Buchholz, The confluent hypergeometric function with special emphasis on its applications, Translated from the German by H. Lichtblau and K. Wetzel. Springer Tracts in Natural Philosophy, Vol. 15, Springer-Verlag New York Inc., New York, 1969. MR 0240343
  • 29. D. W. H. Gillam and V. P. Gurariĭ, Parametric representations in the theory of Laplace-Mellin transforms (in preparation).
  • 30. George E. Andrews, Richard Askey, and Ranjan Roy, Special functions, Encyclopedia of Mathematics and its Applications, vol. 71, Cambridge University Press, Cambridge, 1999. MR 1688958
  • 31. Milton Abramowitz and Irene A. Stegun (eds.), Handbook of mathematical functions with formulas, graphs, and mathematical tables, Dover Publications, Inc., New York, 1992. Reprint of the 1972 edition. MR 1225604
  • 32. E. T. Copson, An introduction to the theory of a complex variable, Oxford Univ. Press, 1962.
  • 33. Yudell L. Luke, The special functions and their approximations, Vol. I, Mathematics in Science and Engineering, Vol. 53, Academic Press, New York-London, 1969. MR 0241700
  • 34. Ch. Hermite, Sur une application du théorème de M. Mittag-Leffler, dans la théorie des fonctions, J. Crelle 92 (1882), 145-155.
  • 35. Ernst Lindelöf, Le calcul des résidus et ses applications à la théorie des fonctions, Les Grands Classiques Gauthier-Villars. [Gauthier-Villars Great Classics], Éditions Jacques Gabay, Sceaux, 1989 (French). Reprint of the 1905 original. MR 1189798
  • 36. Niels Nielsen, Die Gammafunktion. Band I. Handbuch der Theorie der Gammafunktion. Band II. Theorie des Integrallogarithmus und verwandter Transzendenten, Chelsea Publishing Co., New York, 1965 (German). MR 0185152
  • 37. A. B. Olde Daalhuis, Hyperasymptotic expansions of confluent hypergeometric functions, IMA J. Appl. Math. 49 (1992), no. 3, 203–216. MR 1198790, 10.1093/imamat/49.3.203
  • 38. H. Poincaré, Sur les intégrales irrégulières, Acta Math. 8 (1886), no. 1, 295–344 (French). Des équations linéaires. MR 1554701, 10.1007/BF02417092
  • 39. F. W. J. Olver, On the asymptotic solution of second-order differential equations having an irregular singularity of rank one, with an application to Whittaker functions, J. Soc. Indust. Appl. Math. Ser. B Numer. Anal. 2 (1965), 225–243. MR 0185350
  • 40. F. W. J. Olver and F. Stenger, Error bounds for asymptotic solutions of second-order differential equations having an irregular singularity of arbitrary rank, J. Soc. Indust. Appl. Math. Ser. B Numer. Anal. 2 (1965), 244–249. MR 0185351
  • 41. Frank Stenger, Error bounds for asymptotic solutions of differential equations. I. The distinct eigenvalue case, J. Res. Nat. Bur. Standards Sect. B 70B (1966), 167–186. MR 0219823
  • 42. Frank Stenger, Error bounds for asymptotic solutions of differential equations. II. The general case, J. Res. Nat. Bur. Standards Sect. B 70B (1966), 187–210. MR 0219824
  • 43. W. G. C. Boyd, Gamma function asymptotics by an extension of the method of steepest descents, Proc. Roy. Soc. London Ser. A 447 (1994), no. 1931, 609–630. MR 1316625, 10.1098/rspa.1994.0158
  • 44. M. V. Berry and C. J. Howls, Hyperasymptotics, Proc. Roy. Soc. London Ser. A 430 (1990), no. 1880, 653–668. MR 1070081, 10.1098/rspa.1990.0111
  • 45. M. V. Berry and C. J. Howls, Hyperasymptotics for integrals with saddles, Proc. Roy. Soc. London Ser. A 434 (1991), no. 1892, 657–675. MR 1126872, 10.1098/rspa.1991.0119
  • 46. Jonathan M. Borwein and Robert M. Corless, Emerging tools for experimental mathematics, Amer. Math. Monthly 106 (1999), no. 10, 889–909. MR 1732501, 10.2307/2589743
  • 47. Louis Comtet, Advanced combinatorics, Revised and enlarged edition, D. Reidel Publishing Co., Dordrecht, 1974. The art of finite and infinite expansions. MR 0460128
  • 48. V. P. Gurariĭ and V. I. Matsaev, Stokes multipliers for systems of first-order linear ordinary differential equations, Dokl. Akad. Nauk SSSR 280 (1985), no. 2, 272–276 (Russian). MR 775049
  • 49. V. P. Gurariĭ and V. I. Matsaev, The generalized Borel transform and Stokes multipliers, Teoret. Mat. Fiz. 100 (1994), no. 2, 173–182 (English, with English and Russian summaries); English transl., Theoret. and Math. Phys. 100 (1994), no. 2, 928–936 (1995). MR 1311191, 10.1007/BF01016755
  • 50. V. Gurarii, J. Steiner, V. Katsnelson, and V. Matsaev, How to use the Fourier transform in asymptotic analysis, Twentieth century harmonic analysis—a celebration (Il Ciocco, 2000), NATO Sci. Ser. II Math. Phys. Chem., vol. 33, Kluwer Acad. Publ., Dordrecht, 2001, pp. 387–401. MR 1858792
  • 51. V. Gurarii and D. Lucy, The Stokes structure and connection coefficients for the Airy equation, Mat. Fiz. Anal. Geom. 10 (2003), no. 3, 385–411. MR 2012270
  • 52. T.-J. Stieltjes, Recherches sur quelques séries semi-convergentes, Ann. Sci. École Norm. Sup. (3) 3 (1886), 201–258 (French). MR 1508781
  • 53. -, Sur le développement de $ \log \Gamma (a)$, J. Math. (4) 5 (1889), 425-444.
  • 54. N. G. de Bruijn, Asymptotic methods in analysis, Bibliotheca Mathematica. Vol. 4, North-Holland Publishing Co., Amsterdam; P. Noordhoff Ltd., Groningen; Interscience Publishers Inc., New York, 1958. MR 0099564
  • 55. È. Ya. Riekstyn′sh, Otsenki ostatkov v asimptoticheskikh razlozheniyakh, “Zinatne”, Riga, 1986 (Russian). MR 875418
  • 56. Z. X. Wang and D. R. Guo, Special functions, World Scientific Publishing Co., Inc., Teaneck, NJ, 1989. Translated from the Chinese by Guo and X. J. Xia. MR 1034956
  • 57. J. G. van der Corput, Asymptotics. II. Elementary methods, Nederl. Akad. Wetensch. Proc. Ser. A. 58 = Indag. Math. 17 (1955), 139–150. MR 0073739
  • 58. Robert Spira, Calculation of the gamma function by Stirling’s formula, Math. Comp. 25 (1971), 317–322. MR 0295539, 10.1090/S0025-5718-1971-0295539-6
  • 59. Arthur Erdélyi, Wilhelm Magnus, Fritz Oberhettinger, and Francesco G. Tricomi, Higher transcendental functions. Vols. I, II, McGraw-Hill Book Company, Inc., New York-Toronto-London, 1953. Based, in part, on notes left by Harry Bateman. MR 0058756
  • 60. V. P. Gurariĭ and D. W. H. Gillam, Stokes and Gauss monodromic relations and the duality theorem, Preprint, Monash Univ., 2010 (to appear).

Similar Articles

Retrieve articles in St. Petersburg Mathematical Journal with MSC (2010): 30E15

Retrieve articles in all journals with MSC (2010): 30E15

Additional Information

V. P. Gurariĭ
Affiliation: Mathematics, Faculty of Engineering and Industrial Sciences, Swinburne University of Technology, PO Box 218, Hawthorn 3122, and School of Mathematical Sciences, Monash University, Clayton 3800, VIC, Australia

Keywords: Asymptotic approximation, error bounds, Stokes phenomenon
Received by editor(s): October 4, 2009
Published electronically: September 23, 2010
Additional Notes: Editorial Note: The following text incorporates changes and corrections submitted by the author after the paper had already been published (in English) in the Russian original of this journal.
Article copyright: © Copyright 2010 American Mathematical Society